Published: Jan. 13, 2012
Updated: Jan. 13, 2012
Careful adherence to Duke Home Health’s medication reconciliation policy helped Duke physical therapist Bob Yane catch and correct a potentially harmful overdose of a patient’s anticoagulant medication.
Yane's patient had recently undergone total knee replacement surgery when Yane visited to admit him into Duke’s Home Health program. Duke Home Health (DHH) provides home health services for patients needing nursing, rehabilitation, and home health assistance.
As part of each visit, the visiting medical professional carefully examines the patient’s medications to ensure the patient is taking the correct dosage and that there are no adverse reactions between differing medications. They also routinely make a comparison with the ordered medication and the patient’s verbal report of dosage.
The patient’s doctor, William Hardaker, MD, had prescribed 40 mg of enoxaparin (Lovenox) to prevent his blood from clotting following surgery.
While following Duke Home Health’s medication reconciliation procedure, Yane noticed a disparity between the doctor’s prescription and a box of syringes that were prefilled with 100 mg of enoxaparin.
After speaking with the patient and comparing the doctor’s discharge instructions with the actual syringes, Yane realized he had been taking 100 mg of the anticoagulant medication each day for the previous five days -- more than twice the prescribed amount.
The local pharmacy had given the patient the syringes with a note to only take 40 mg of the drug each day, but with no instructions on how to administer the proper dosage. This note was handwritten and stapled to the bag from the pharmacy. He had overlooked the handwritten note and taken what he assumed was the correct dosage.
Yane requested the family pull the bag out of the garbage for examination. Yane called Hardaker and the patient’s local pharmacy to explain the miscommunication and make sure the problem was corrected.
By carefully administering Duke Home’s Health medication reconciliation procedure, Yane was able to correct the patient’s dosage before he experienced any adverse effects from the medication.
A report was filed at the local pharmacy and a new safety procedure was put in place to verbally alert each patient when a dose requires a change in administration.